Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Riba nausea help?

Does anyone have any suggestions on things that help the terrible nausea I am getting after my first week on the meds? Do you ever actually vomit or just feel like you're on the edge all the time? Are there any foods that are better than others to take with the riba to lessen the effects? Thanks in advance for any help!
Roy
21 Responses
Avatar universal
hi , I haven't experienced vomitting but am temporarily anemic due to the Ribavirin , Iron rich foods are good but try to keep an eye on your red/white blood cell levels . If you are using interferon , it could be that causing immediate nausia in the early stages of trearment . I found that the after jab reaction diminished as weeks went by . I am into my tenth or eleventh week of 24 and have been told I am resolved , but must continue the treatment .(genatype3) . GOOD LUCK , KEEP IN TOUCH !! . love from England .
Avatar universal
Sorry about the nausea, it was one of the most difficult side effects I had during treatment. The good news is that it tends to go away later and treatment, but of course that doesn't help at all how you're feeling now. And no, I never did vomit from the nausea, but I did feel on the edge very often.

Some people have luck with ginger -- be it ginger root, ginger candy, ginger ale, etc. Others try saltene crackers.  My Dr. recommended pot, which is often used both for nausea and is an appetite stimulant for chemo patients or those with HIV.

On the pharmacists shelf, there are a number of things you can try including a drug called Zofran, which is also used in Chemo.

Afew other things that help a little were breathing exercises, meditation and prayer.

Hope you feel better soon.

-- Jim
493068 tn?1224768915
My doctor gave me Zofran and it helped very much.... Many blessings and hope your nausea gets better soon!
proud48
Avatar universal
just wanted to add that hopefully you're taking the ribavirin with meals as opposed to on an empty stomach. Taking it on an empty stomach could make the nausea worse.
87972 tn?1322664839
Zofran, Compazine, and Phenergan are all good anti-emetics (Rx) to manage nausea. And yes, some of us do actually vomit, unfortunately. Hopefully, you'll acclimate to the treatment drugs as time goes on, but his isn’t always the case.

Good luck—

Bill
87972 tn?1322664839
Try to stay hydrated as well; ice chips, etc. A local pharmacist recommended this concoction too: Equal parts of apple juice, orange juice, and lemon-lime soda over lots of ice… she had a friend on cancer chemo, and this seemed to help.

Ask you doctor about loading up on Phenergan/Zofran prior to your injection of IFN; this can help as well. Remember that Phenergan is available as a suppository if you can’t hold it down, and Zofran can be obtained in solutab form, so it melts in your mouth, not in your hand :o).

Don’t wait to speak with your doctor about this… don’t suffer any longer than necessary. This can often be resolved, and no point in dragging it out.

Best to you—

Bill
Avatar universal
During cancer chemo, and again when treating for Hep C I had problems with nausea.  Zofran did not take care of it and it was so expensive that I gave up on it.  Marijuana helped me,both with nausea and with anxiety.  

Good luck with your treatment.  

jd
547836 tn?1302836432
i don't ever vomit but feel like it and feel really faint and out of breath, blurry vision too, just learned to breathe properly when that happens and sit down and drink water
547836 tn?1302836432
pot?  pot pot?  really?
Avatar universal
http://www.cancer.gov/cancertopics/factsheet/Support/marijuana

http://www.latimes.com/features/printedition/health/la-he-marijuanapro18-2008aug18,0,3980553.story

http://en.wikipedia.org/wiki/Medical_cannabis
Avatar universal
http://www.hivandhepatitis.com/hep_c/news/2006/091506_a.html
Avatar universal
Honestly, I don't think it's the ribavirin that brings on the nausea, more the interferon.  Regardlesss, I never vomited while on treatment but definitely had nausea.  Had to cover my nose going into an office supply store because the smell of paper, if you can imagine, made me nauseous.  Newspapers, no problem.  I would get my appetite back and think I could eat but it was a mistake ... I'd have a good meal and then feel sick to my stomach, abdominal pain and all.  Soft black licorice helped me some .. like the real stuff, the good Australian stuff.  Noodle soup and crackers were a mainstay during that time.  It didn't last too long with me though .. I think six to eight weeks of nausea and then it subsided for the most part.

If it's nasty, consider the advice that others who dealt with it successfully give you .. managing the sides makes treatment more tolerable so don't let it be any worse than it has to be.

Good luck and hang in there.

Trish
Avatar universal
Hey Bud
   Your geeting some good advice from some good sources. Hang in there and it will hopefully get better, Love Ya Tony
648439 tn?1225062462
As soon as I feel that nausea coming on I have something to eat - apples seem to help, an egg or tomato sandwich on white bread helps me.  I have vomited once after the interferon but often feel nauseous.  Apples help a lot, a banana, sushi. Ginger and lemon tea.  Cheese and crackers.  Soup.  Lots of light stuff, nothing spicy. Eat every couple of hours. Stay hydrated as nausea can also be a sign of dehydration.
427265 tn?1444080036
On an older thread, several people mentioned a BART diet....bananas, applesauce, rice and toast. Also eating several smaller meals throughout the day as tolerated.

I also have heard of women munching plain potato chips with morning sickness, Lay's mentioned most often. Don't know if this works as well with tx nausea.......

Hope you find something that works well for you.....Pam
184420 tn?1326743408
by lalapple


, Jan 26, 2009 09:15PM
To: jmjm530


jmjm530

pot?  pot pot?  really?



yes...

really
179856 tn?1333550962
I hope you are taking the riba with food - not only because you should always take it with fat for it to bind to but because it does cut down the naseau.  On the days I really wasnt up to eating I'd at least take it with a yogurt smoothie or some ice cream (yes believe it or not ice cream) something about the dairy really helped me greatly for some reason.

Now - two years after treatment I'm like a milk addict.....I guess things could be worse but somehow in my mind it still comforts me.

Try it all until you find something that will help.....one at a time of course cause I don't think ginger and apples and ice cream will go together (unless you are smoking some of that pot of course ;)

Good luck.
547836 tn?1302836432
okey dokey if you say so.  but i wouldn't use it unless i really needed it.  really.  had to get off that stuff.  that's why i don't even want to be on AD.
547836 tn?1302836432
omg what i meant was "HARD to get off that stuff"  not "had to get off that stuff"  what the heck i'm dumb.
561705 tn?1234549759
Try  yogurt with cream in top and  1/2& 1/2. I drink a full glass of water before the riba, and enjoy a few big tablespoons of yogurt mixed with a tablespoon of 1/2 & 1/2. It seems to do the trick as I have experienced little nausea.If yogurt isn't your thing find something with fat (not grease) Don't worry about the fat calories. Your appetite is likely to have vanished as is the hope for the virus.


All the best,

Shupeg
288609 tn?1240100356
I drank a lot of milk and love soft serve yogurt or ice cream. A lot of small meals like string cheese, peanut butter on bread or a slim fast after taking meds seemed to help. I was also put on Prilosec 2x a day after getting gastritis from all the meds and that seemed to help a bit. It usually comes in waves and seems to pass if I breath deep and drink some water with a saltine or two.
Take good care of yourself.
Connie.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.